Hail, Greenup
- When
- May 27, 3:05 PM EST
- Where
- Greenup County, Load
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 38.550, -82.970
Hail fell that was as large as quarters.
Thunderstorms formed during the afternoon in a warm and moist environment. Brief downpours were the main result, but some large hail did occur.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms formed during the afternoon in a warm and moist environment. Brief downpours were the main result, but some large hail did occur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 27, 2:24 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 324 PM EDT TUE MAY 27 2014 .SYNOPSIS... MUGGY AIR WITH ROUNDS OF SHOWERS AND THUNDERSTORMS WITH DOWNPOURS THROUGH THURSDAY. STORMS WILL BE SLOW MOVING LATE WEDNESDAY INTO THURSDAY. HIGH PRESSURE THIS WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... A VERY SUMMER LIKE ATMOSPHERE IS NOW IN PLACE ACROSS THE REGION. EVEN THOUGH WE ARE UNDER A WEAK UPPER RIDGE...THE VERY WARM...MOIST AND UNSTABLE ATMOSPHERE NOW IN PLACE WILL COMBINE WITH HEATING TO PRODUCE MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE DAY WEDNESDAY. WHILE GOING WITH LIKELY AFTERNOON POPS REMAINDER OF THIS AFTERNOON AND AGAIN WEDNESDAY AFTERNOON...LITTLE IF ANY LEFTOVER CONVECTION AND LOW POPS ARE EXPECTED TONIGHT WITH LOSS OF HEATING. WITH PW'S AT OR ABOVE 1.50 INCHES AND AN UPPER FLOW THAT IS WEAKENING WITH TIME...WILL MENTION LOCALLY HEAVY RAINS. THIS WILL ESPECIALLY BE TRUE ON WEDNESDAY. HOWEVER...THE MAIN FOCUSING MECHANISM FOR THUNDERSTORM COMPLEXES WILL BE A SLOW COOL FRONT DRIFTING SOUTHWARD...ONLY REACHING OUR NORTHERN BORDER BY THE END OF THE DAY WEDNESDAY. SO MOST OF THE CONVECTIVE ACTIVITY THIS PERIOD WOULD MOSTLY LIKELY ONLY ORGANIZE INTO SMALL CLUSTERS AND PROPAGATE FAIRLY QUICKLY FROM ONE AREA TO ANOTHER. AND WITH HIGH FLASH FLOOD GUIDANCE AT TIME...WILL HOLD OFF ON ANY FLOOD WATCHES AND CONTINUE HEIGHTENED AWARENESS IN HAZARDOUS WEATHER OUTLOOK PRODUCT. ENOUGH BREAKS IN CLOUDS WEDNESDAY TO GO WITH HIGHER TEMP GUIDANCE IN THE 80S. DEFINITELY GOING ON THE HIGH SIDE OF TEMPERATURE GUIDANCE AT NIGHT...GIVEN ALL THE MOISTURE AND HIGH DEWPOINTS. MUGGY NIGHTS IN STORE. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... SHORT TERM PERIOD STARTS WITH ONE VORT MAX MOVING OUT TO THE EAST...AS ANOTHER APPROACHES...WITH A COLD FRONT SINKING SOUTH AT THE SURFACE. TRIED TO SHOW A BREAK IN POPS BETWEEN THE TWO VORT MAXES...BUT WITH THE FRONT AROUND STILL KEPT MOST OF THE AREA IN CHANCE THROUGH EARLY THURSDAY MORNING...THEN RAMPING BACK UP TO LIKELY AS THE SECOND VORT MAX DROPS IN FROM THE NW. WITH SLOW STEERING FLOW ALOFT...CONVECTION SHOULD BE SLOW MOVING WITH LOCALLY HEAVY RAIN. WILL KEEP HWO AS IS. AS THE COLD FRONT HEADS SOUTH...THINGS BEGIN TO DRY OUT FROM NORTH TO SOUTH WITH ANY LINGERING PRECIP ACROSS THE SOUTHERN CWA ENDING LATE FRIDAY. HIGHS AND LOWS RUNNING SLIGHTLY ABOVE NORMAL. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... A SURFACE HIGH DROPS THROUGH THE EASTERN GREAT LAKES SATURDAY AND LINGERS ALONG THE EASTERN SEABOARD SUNDAY...WITH WEAK RIDGE ALOFT. THIS SHOULD GIVE A DRY WEEKEND ACROSS MOST OF THE FORECAST AREA. COULD GET SOME ISOLATED TO SCATTERED PRECIP SUNDAY AFTERNOON ACROSS EXTREME SW CWA...CLOSER TO ANY LINGERING MOISTURE...AS UPPER RIDGE BEGINS BREAKING DOWN. GFS AND ECMWF DIFFER SOME IN HANDLING SYNOPTIC FEATURES FOR EARLY NEXT WEEK. GFS SHOWS A WARM FRONT LIFTING THROUGH MONDAY INTO TUESDAY...ATTACHED TO A SURFACE LOW IN THE NORTHERN PLAINS. THE ECMWF SHOWS A COLD FRONT SINKING IN FROM THE NORTH. STUCK VERY CLOSE TO HPC GUIDANCE THROUGH THE LONG TERM. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... 18Z TUESDAY THRU 18Z WEDNESDAY... EXPECT NUMEROUS THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING IN MOST AREAS. EXCEPT FOR LOCALLY MVFR TO IFR IN HEAVIER CONVECTION THIS AFTERNOON...AND MVFR CEILINGS IN MAINLY THE SOUTHERN MOUNTAINS TIL 19Z...EXPECT VFR CEILINGS 4000 TO 6000 FEET AND UNRESTRICTED VISIBILITY. CONVECTION WANES RAPIDLY THIS EVENING WITH LOSS OF HEATING...BUT AREAS RECEIVING RAINFALL THIS AFTERNOON AND EVENING CAN EXPECT SOME MVFR/IFR FOG TONIGHT. BY 03Z...EXPECT LITTLE LEFTOVER CONVECTION FOR THE REMAINDER OF THE NIGHT...BUT ALSO EXPECT MVFR TO IFR IN ESPECIALLY RIVER AND VALLEY FOG 05Z TO 13Z. AFTER 14Z...GENERALLY VFR SCT-BKN 3500-4500 AGL AND UNRESTRICTED VSBY EXCEPT IN REDEVELOPING CONVECTION BY AROUND 16Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: LOW TO MEDIUM. ALTERNATE SCENARIOS: SHOWERS AND THUNDERSTORMS THIS EVENING COULD END FASTER WITH LOSS OF HEATING. FOG FORMATION TONIGHT DEPENDS HEAVILY ON WHERE AND HOW MUCH IT RAINS...AND HOW MUCH CLOUD REMAINS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY H H H H H H H H M M M M HTS CONSISTENCY H H H H H H H H M M M M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H M M M M CKB CONSISTENCY H H H H H H H H M M M M AFTER 18Z WEDNESDAY... IFR POSSIBLE IN SHOWERS OR THUNDERSTORMS INTO THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JMV/MZ NEAR TERM...JMV SHORT TERM...MZ LONG TERM...MZ AVIATION...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 318 AM EDT TUE MAY 27 2014 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-280730- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 318 AM EDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. IN THE MUGGY AIR...ROUNDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ON WEDNESDAY INTO THURSDAY NIGHT. DOWNPOURS ARE LIKELY. THE SHOWERS AND STORMS WILL BE MOVING SLOWER ON WEDNESDAY AND THURSDAY...COMPARED TO TODAY. IF REPETITIVE CONVECTION HITS THE SAME STREAM BASINS...FLASH FLOODING MAY OCCUR. THE HIGHER RISK APPEARS TO BE WEDNESDAY AFTERNOON INTO THURSDAY EVENING. IF THIS THREAT OF FLASH FLOODING INCREASES...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
116 PM EDT TUE MAY 27 2014
WVZ011-020-031-032-040-271815-
BARBOUR WV-DODDRIDGE WV-HARRISON WV-TAYLOR WV-TYLER WV-
116 PM EDT TUE MAY 27 2014
...SPECIAL WEATHER STATEMENT FOR TYLER...TAYLOR...NORTHERN BARBOUR...
NORTHEASTERN DODDRIDGE AND HARRISON COUNTIES UNTIL 215 PM EDT...
AT 113 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHEAST
OF MIDDLEBOURNE...MOVING EAST AT 20 MPH.
THIS STORM WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR SEDALIA AROUND 125 PM...SALEM AROUND 130
PM...WALLACE AROUND 140 PM...WOLF SUMMIT AROUND 145 PM...LUMBERPORT
AROUND 200 PM...MEADOWBROOK AND CLARKSBURG AROUND 205 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3930 8077 3948 8074 3948 8067 3944 8055
3947 8047 3944 8028 3940 8020 3941 8011
3939 8009 3940 8004 3946 7994 3944 7990
3931 7989 3924 7982 3911 7982
21SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
142 PM EDT TUE MAY 27 2014
OHZ083-086-087-WVZ006-007-014-271845-
CABELL WV-GALLIA OH-JACKSON OH-LAWRENCE OH-MASON WV-PUTNAM WV-
142 PM EDT TUE MAY 27 2014
...SPECIAL WEATHER STATEMENT FOR LAWRENCE...SOUTHEASTERN JACKSON AND
GALLIA COUNTIES IN SOUTHEAST OHIO...AND NORTHERN CABELL...MASON AND
NORTHWESTERN PUTNAM COUNTIES IN WEST VIRGINIA UNTIL 245 PM EDT...
AT 138 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 7 MILES SOUTH OF
RIO GRANDE...MOVING EAST AT 15 MPH.
THESE STORMS WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3868 8277 3869 8276 3868 8272 3875 8270
3876 8267 3884 8266 3886 8267 3897 8192
3844 8195 3841 8251 3860 8276 3865 8278
21SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT TUE MAY 27 2014
WVZ005-013-026-272030-
BOONE WV-LINCOLN WV-WAYNE WV-
325 PM EDT TUE MAY 27 2014
...SPECIAL WEATHER STATEMENT FOR EASTERN WAYNE...NORTHWESTERN BOONE
AND SOUTHERN LINCOLN COUNTIES UNTIL 430 PM EDT...
AT 318 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF WAYNE...MOVING EAST AT 30 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THIS STORM WILL BE NEAR RANGER AROUND 330 PM...GILL AROUND 340 PM...
MUD AROUND 350 PM...WOODVILLE AROUND 400 PM AND JULIAN AROUND 410 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3821 8237 3821 8184 3799 8185 3800 8196
3801 8196 3802 8194 3802 8197 3802 8202
3801 8207 3803 8238
50SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
337 PM EDT TUE MAY 27 2014
OHZ075-084-085-272000-
ATHENS OH-MEIGS OH-VINTON OH-
337 PM EDT TUE MAY 27 2014
...SPECIAL WEATHER STATEMENT FOR CENTRAL VINTON...NORTHWESTERN MEIGS
AND SOUTHWESTERN ATHENS COUNTIES UNTIL 400 PM EDT...
AT 332 PM EDT...A THUNDERSTORM WITH VERY HEAVY RAINFALL WAS LOCATED 4
MILES WEST OF MCARTHUR...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE ALSO POSSIBLE
WITH THIS THUNDERSTORM.
THIS THUNDERSTORM WILL BE NEAR ZALESKI AROUND 350 PM AND LAKE HOPE
STATE PARK AROUND 400 PM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3932 8264 3934 8217 3914 8219 3917 8254
3918 8254 3918 8261 3919 8265
50SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
356 PM EDT TUE MAY 27 2014
KYZ101-OHZ083>087-272030-
GALLIA OH-GREENUP KY-JACKSON OH-LAWRENCE OH-MEIGS OH-VINTON OH-
356 PM EDT TUE MAY 27 2014
...SPECIAL WEATHER STATEMENT FOR NORTHERN GREENUP COUNTY IN
KENTUCKY...AND SOUTHERN VINTON...WESTERN MEIGS...LAWRENCE...JACKSON
AND GALLIA COUNTIES IN SOUTHEAST OHIO UNTIL 430 PM EDT...
AT 348 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE LOCATED
ALONG A LINE FROM WELLSTON TO 11 MILES SOUTH OF PORTSMOUTH...MOVING
EAST AT 25 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE THUNDERSTORMS. VERY HEAVY RAIN WILL FALL FROM THESE
THUNDERSTORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE THUNDERSTORMS WILL BE NEAR WURTLAND AROUND 410 PM...CARPENTER
AROUND 420 PM AND WATERLOO AROUND 430 PM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3874 8300 3876 8293 3876 8289 3874 8286
3859 8284 3860 8275 3868 8277 3869 8271
3875 8270 3876 8267 3884 8266 3885 8277
3894 8276 3895 8281 3899 8281 3921 8265
3919 8198 3850 8256 3851 8316
50The Jackson,KY radar (KJKL), 111 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
1 hail. Local standard time, as filed.
Hail fell that was as large as quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508646.